Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 68, NWS Springfield, MO

July 7, 2010Bourbon County, Crawford County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 7, 2010, 5:48 PM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2010, 5:48 PM CDT (22:48 UTC)
Expired
Jul 8, 2010, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:18 PM CDTFLASH FLOODFort Scott, KSTHE BOURBON COUNTY EMERGENCY MANAGEMENT DIRECTOR RELAYED TO THE NWS THAT NUMEROUS SECONDARY ROADS WITHIN THE DRYWOOD CREEK BASIN WERE FLOODED AND IMPASSABLE TO MOTORISTS. THESE ROADS ARE SOUTH OF FORT SCOTT AND ACROSS RURAL SOUTHEAST BOURBON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WGUS53 KSGF 072248
FFWSGF
KSC011-037-MOC217-080500-
/O.NEW.KSGF.FF.W.0068.100707T2248Z-100708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT WED JUL 7 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
  WESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL MIDNIGHT CDT THURSDAY.

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL IMPACTING       
  PORTIONS OF VERNON...BOURBON...AND NORTHERN CRAWFORD COUNTIES.
  MORE SPECIFICALLY...THESE THUNDERSTORMS HAVE IMPACTED THE DRY 
  WOOD CREEK BASIN.  THE DRY WOOD CREEK WILL LIKELY RISE VERY 
  QUICKLY AND FLOOD LOCATIONS WITHIN THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

FLASH FLOODING IS EXPECTED TO CAUSE IMPASSABLE CONDITIONS TO A LOW 
WATER CROSSING AT THE INTERSECTION OF HIGHWAY KK AND THE DRY WOOD 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3795 9470 3806 9448 3806 9426 3804 9424
      3806 9417 3805 9412 3784 9433 3766 9462
      3762 9472 3762 9483 3769 9486 3780 9488

$$

CRAMER
2 follow-up statements
106 
WGUS73 KSGF 080232
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 PM CDT WED JUL 7 2010

KSC011-037-MOC217-080500-
/O.CON.KSGF.FF.W.0068.000000T0000Z-100708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-VERNON MO-
932 PM CDT WED JUL 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN CRAWFORD...SOUTHEASTERN BOURBON AND WESTERN VERNON
COUNTIES...

AT 924 PM CDT...THE BOURBON COUNTY EMERGENCY MANAGEMENT DIRECTOR  
REPORTED THAT EXCESSIVE RAINFALL THAT FELL EARLIER THIS 
EVENING...WAS CAUSING FLASH FLOODING OVER NUMEROUS ROADS ACROSS 
SOUTHERN BOURBON COUNTY.  MOST OF THE RAINFALL HAS ENDED ACROSS THE 
WARNED AREA...HOWEVER...ADDITIONAL RAINFALL OVERNIGHT CAN NOT BE 
RULED OUT.

THE DRY WOOD CREEK BASIN WAS IMPACTED THE GREATEST FROM THIS 
EXCESSIVE RAINFALL.  LOW WATER CROSSINGS AND SURROUNDING LOW LYING 
AREAS ALONG THE DRY WOOD CREEK IS ALREADY...OR WILL LIKELY BECOME 
FLOODED WITHIN THE NEXT FEW HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3795 9470 3806 9448 3806 9426 3804 9424
      3806 9417 3805 9412 3784 9433 3766 9462
      3762 9472 3762 9483 3769 9486 3780 9488

$$

CRAMER
273 
WGUS73 KSGF 080451
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT WED JUL 7 2010

KSC011-037-MOC217-080502-
/O.EXP.KSGF.FF.W.0068.000000T0000Z-100708T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-VERNON MO-
1151 PM CDT WED JUL 7 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR
NORTHEASTERN CRAWFORD...SOUTHEASTERN BOURBON AND WESTERN VERNON
COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3795 9470 3806 9448 3806 9426 3804 9424
      3806 9417 3805 9412 3784 9433 3766 9462
      3762 9472 3762 9483 3769 9486 3780 9488

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:26 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 3:26 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT WED JUL 7 2010

.DISCUSSION...
/ISSUED 320 PM CDT WED JUL 7 2010/

MAIN FOCUS IN THIS FORECAST PACKAGE DEALS WITH HEAVY RAINFALL AND
FLOODING POTENTIAL THURSDAY INTO FRIDAY.

SCATTERED SHOWERS HAVE DEVELOPED ACROSS MUCH OF THE REGION THIS
AFTERNOON. NOT SEEING TOO MUCH LIGHTNING ACTIVITY WITHIN THESE
SHOWERS...HOWEVER A FEW RUMBLES OF THUNDER WILL BE POSSIBLE WITHIN
THIS ACTIVITY INTO THIS EVENING. THIS ACTIVITY WILL STAY SCATTERED
ENOUGH IN NATURE TO LIMIT THE WIDESPREAD FLOOD POTENTIAL THROUGH
THIS EVENING...HOWEVER WITH A VERY MOIST ATMOSPHERE LOCALLY HEAVY
RAINFALL WILL ACCOMPANY THE STRONGER SHOWERS.

A UPPER LEVEL TROUGH THAT IS CURRENTLY PUSHING INTO THE NORTHERN
PLAINS...WILL CONTINUE TO PUSH EAST TONIGHT INTO FRIDAY. THE UPPER
LEVEL TROUGH WILL FLATTEN THE UPPER LEVEL RIDGE THAT HAS BE PARKED
OVER THE EAST COAST FOR THE LAST SEVERAL DAYS. AS A RESULT A COLD
FRONT WILL SLOWLY SAG THROUGH THE AREA. VERY MOIST CONDITIONS ARE
IN PLACE ACROSS THE AREA AS TROPICALLY MOISTURE CONTINUES TO
STREAM NORTH OUT OF THE GULF INTO THE AREA. PRECIPITABLE WATER
VALUES WILL TYPICALLY BE IN THE TWO TO TWO A QUARTER INCHES AHEAD
OF THE FRONT.

EXPECTED AN INCREASE IN WIDESPREAD RAINFALL TO DEVELOP ACROSS THE
AREA AS THE FRONT INTERACTS WITH THE VERY MOIST AIRMASS. THE LOW
LEVEL FLOW WILL BE PARALLEL TO THE FRONT WHICH COULD FAVOR TRAINING
CONVECTION. A GOOD HEAVY RAINFALL SIGNAL APPEARS TO BE IN PLACE
ACROSS THE AREA WHERE WIDESPREAD ONE AND HALF TO THREE INCHES OF
RAINFALL WITH LOCALLY HEAVIER AMOUNTS ARE EXPECTED THURSDAY INTO
FRIDAY. AS A RESULT...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH
FOR THE ENTIRE CWA FROM EARLY THURSDAY MORNING INTO FRIDAY MORNING
DUE TO THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING. THERE WILL
BE SOME EMBEDDED THUNDERSTORMS WITH IN THIS ACTIVITY...BUT NO
SEVERE WEATHER IS EXPECTED.

SOME LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI INTO SATURDAY MORNING BEHIND THE FRONT. SLIGHTLY
DRIER AIR WILL FILTER INTO THE AREA BEHIND THE FRONT...LEAVING
SATURDAY INTO SUNDAY MORNING FAIRLY DRY. THE FRONT THEN IS
EXPECTED TO LIFT BACK TO THE NORTH INTO THE AREA AS ANOTHER UPPER
LEVEL TROUGH PUSHES THROUGH THE REGION...BRINGING ADDITIONAL
CHANCES FOR WIDESPREAD RAINFALL TO THE AREA LATE THIS WEEKEND INTO
EARLY NEXT WEEK.

WISE

&&

.AVIATION...

FOR THE 18Z TAFS...DEEP GULF MOISTURE IN PLACE ACROSS THE FORECAST
AREA AND SCATTERED SHOWERS AS OF 17Z SHOULD START TO BECOME MORE
NUMEROUS DURING THE AFTERNOON. AFTER A REPRIEVE FROM THE SHOWER
ACTIVITY BY MID TO LATE EVENING...A SURFACE FRONT WILL BEGIN TO
MOVE INTO THE AREA WITH MORE SHRA/TSRA ACTIVITY EXPECTED BY EARLY
MORNING THURSDAY. IN ADDITION...LIGHT SURFACE WINDS WILL ALLOW FOR
SOME OVERNIGHT MVFR FOG CONDITIONS TO DEVELOP.

LINDENBERG

&&

.HYDROLOGY...
/ISSUED 320 PM CDT WED JUL 7 2010/

A VERY MOIST TROPICAL AIRMASS INTERACTING WITH A FRONTAL BOUNDARY
WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING ACROSS THE AREA
EARLY THURSDAY MORNING INTO FRIDAY. WIDESPREAD ONE AND A HALF TO
THREE INCHES OF RAINFALL ARE EXPECTED ACROSS THE AREA. CONDITIONS
FAVOR THE POTENTIAL FOR TRAINING...WHICH WILL RESULT IN AREAS
RECEIVING LOCALLY HEAVIER AMOUNTS. THE HEAVIEST RAINFALL IS
GENERALLY EXPECTED SOUTH OF THE INTERSTATE 44 CORRIDOR...WHERE TWO
TO OVER THREE INCHES OF RAINFALL ARE EXPECTED. NORTH OF THE
INTERSTATE RAINFALL AMOUNTS WILL BE LESS...HOWEVER FLASH FLOOD
GUIDANCE IS LOWER THERE AS THESE AREAS HAVE RECEIVED HEAVY
RAINFALL THE LAST COUPLE DAYS.

WITH THE WIDESPREAD NATURE OF THE HEAVY RAINFALL...RIVER FLOODING
WILL ALSO BE POSSIBLE ACROSS THE AREA.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR MOZ055>058-066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 7, 12:55 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT WED JUL 7 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS ARE
  EXPECTED ACROSS THE OUTLOOK AREA THROUGH TONIGHT. DUE TO AN
  EXCESSIVELY HIGH MOISTURE CONTENT IN THE ATMOSPHERE...HEAVY
  RAINFALL WILL BE POSSIBLE IN LOCALIZED AREAS...WHICH COULD LEAD
  TO FLASH FLOODING.

  A FEW STORMS MAY BE CAPABLE OF PRODUCING LOCALIZED WIND GUSTS
  OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE
  FROM THURSDAY INTO FRIDAY AS A COLD FRONT SLOWLY MOVES
  THROUGH THE OUTLOOK AREA. WIDESPREAD HEAVY RAINFALL WILL
  BE POSSIBLE...WITH AN ELEVATED RISK FOR FLOODING ON THURSDAY
  INTO FRIDAY MORNING.

  A SLIGHT CHANCE FOR THUNDERSTORMS THEN EXISTS ACROSS SOUTHERN
  MISSOURI ON SATURDAY...AND ACROSS THE ENTIRE OUTLOOK AREA EARLY
  NEXT WEEK.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S WILL BE
  POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:37 PM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford39 hr
Jul 7, 8:24 AM CDTRiver Flood WarningSGFVernon3 days

Nearby

Flash Flood Warnings in Kansas, 2010Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.